Alert archive / Mississippi / River Flood Warnings in 2017

River Flood Warning 3, NWS Memphis, TN

January 22, 2017Monroe County, Mississippi

NWS Memphis, TN issued this river flood warning at Jan 22, 2017, 11:23 AM CST for Monroe County, Mississippi. It took effect at Jan 23, 2017, 2:00 AM CST. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Jan 22, 2017, 11:23 AM CST (17:23 UTC)
In effect from
Jan 23, 2017, 2:00 AM CST
Expired
Jan 23, 2017, 8:24 PM CST
In force
18 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bigbee (BGBM6). The gauge peaked at 10.57 ft at Jan 23, 2017, 10:00 AM CST.

actionminormoderate10152001/2201/2301/2401/25
Action stage
13 ft
Minor stage
14 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02433500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

936 
WGUS44 KMEG 221723
FLWMEG
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1123 AM CST SUN JAN 22 2017

The National Weather Service has issued a Flood Warning for the 
Buttahatchie River...Tombigbee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued this evening or sooner if 
conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

MSC095-231723-
/O.NEW.KMEG.FL.W.0003.170123T0800Z-170124T0224Z/
/BGBM6.1.ER.170123T0800Z.170123T1200Z.170123T2024Z.NO/
1123 AM CST SUN JAN 22 2017

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Tombigbee River at Bigbee
* from Monday January 23 until Monday January 23.
* At 10 AM Sunday the stage was...8.9 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 14.6 feet Monday January 23.
* Flood stage is 14.0 feet.
* Forecast to rise above flood stage by Monday January 23 and 
  continue to rise to near 14.6 feet by Monday January 23. The river 
  will fall below flood stage by Monday January 23.
At 14.0 feet, Flooding of low lying agricltural land is occurring..  

&&

LAT...LON 3409 8852 3409 8840 3399 8852 3406 8857


$$

MSC087-095-231723-
/O.NEW.KMEG.FL.W.0004.170125T1200Z-170126T1800Z/
/ABDM6.1.ER.170125T1200Z.170126T0000Z.170126T1200Z.NO/
1123 AM CST SUN JAN 22 2017

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Buttahatchie River near Aberdeen
* from Wednesday January 25 until Thursday January 26.
* At 10 AM Sunday the stage was...9.9 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 13.3 feet Wednesday January 25.
* Flood stage is 13.0 feet.
* Forecast to rise above flood stage by Wednesday January 25 and 
  continue to rise to near 13.3 feet by Wednesday January 25. The 
  river will fall below flood stage by Thursday January 26.
At 13.0 feet, Low land near the river is flooded..  

&&

LAT...LON 3409 8829 3409 8821 3373 8826 3365 8843
      3370 8844 3375 8839             

$$
1 follow-up statement
685 
WGUS84 KMEG 230342
FLSMEG
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
942 PM CST SUN JAN 22 2017

The Flood Warning has been cancelled for the Tombigbee River
at Bigbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued when conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

MSC095-230412-
/O.CAN.KMEG.FL.W.0003.000000T0000Z-170124T0224Z/
/BGBM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
942 PM CST SUN JAN 22 2017

Forecast information for
  Tombigbee River at Bigbee
* At 08 PM Sunday the stage was 8.3 feet.
* No flooding is currently forecast.
* Maximum forecast stage of 13.3 feet Monday January 23.
* Flood stage is 14.0 feet.
* Forecast...The river will rise to near 13.3 feet Monday January 23.
* At 13.0 feet...Bottomland flooding is occurring.

&&

LAT...LON 3409 8852 3409 8840 3399 8852 3406 8857


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Jan 22, 10:50 AM CST, 33 minutes earlier.

Area forecast discussion, Jan 22, 10:50 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1050 AM CST Sun Jan 22 2017

.UPDATE...

At 10AM, temperatures are in the 50s areawide under overcast skies
and occasional rain showers. A swath of light to moderate rain is
slowly surging northward from north Mississippi and southeast
Arkansas associated with a warm front and upper level low. These
showers and a few isolated thunderstorms are expected to push
north this afternoon across the rest of the Mid-South, before a
cold front sweeps eastward by late afternoon. Gradient winds will
intensify behind the front, with sustained winds 20 to 25 MPH and
gusts to around 35 MPH.

Went ahead and reduced thunderstorm chances across the area as
instability will remain low and mostly elevated. Also pushed
temperatures down a little bit, as temperatures will remain nearly
steady the rest of the day due to significant cloud cover. The
rest of the forecast is in good shape with no further changes
needed at this time.

AC3

&&

.PREV DISCUSSION... /issued 352 AM CST Sun Jan 22 2017/

DISCUSSION...
The first wave of storms moved into the Mid-South late in the
evening but has limped slowly northeast across the CWA over the
past few hours. The remaining convection is quite disorganized and
will continue to decay through the early morning hours. The main
upper-level cyclone is still to our west of north TX and will move
east throughout the day. Latest progs maintain a course well south
of I-40, keeping the Mid-South on the northern periphery of the
circulation. Cooler temperatures aloft will maintain the potential
for thunderstorms today, although relatively cool surface
temperatures will hamper instability. Thus, the potential for even
strong storms is pretty low. Coverage is expected to be relatively
widespread, with rainfall totals averaging around 1/2" through
this evening.

As the upper low pulls off to the east tonight, rain chances will
taper off from west to east and should be clear of the CWA by 12z
Monday. Temperatures today will range from the upper 50s across
northeast AR to the low/mid 60s over northeast MS. A cold front
will move into the area in the wake of the attendant surface low
this afternoon, shifting winds around from the west and eventually
from the north this evening. Winds will increase to 15-25 mph,
gusting to 35 mph at times this evening. A Wind Advisory will
likely be needed to account for these gusty winds.

Cooler and drier weather is anticipated on Monday, with
temperatures peaking around 50 degrees. We anticipate a fair
amount of cloud cover, mainly early in the day, but skies are
expected to be mostly clear by evening. Light winds, clear skies,
and dry air will promote radiational cooling Monday night,
allowing temperatures to fall into the low/mid 30s by sunrise
Tuesday. A few areas may dip into the upper 20s briefly.

Ridging aloft is expected on Tuesday as the next trough digs over
the western CONUS. Southerly winds will increase as a surface low
deepens in the Central Plains. The 850mb thermal ridge will shift
over the region as strong southwesterly winds around 50 kts (also
at 850 mb) overspread the area. Wind speeds were increased to
15-20 mph with room to increase further with later forecasts.
Temperatures will also climb, with highs in the 60s across much of
the area.

The aforementioned Central Plains surface cyclone will move east
into the Great Lakes on Wednesday. A trailing cold front will move
across the Mid-South during the day, shifting winds from the west.
There is a slight chance of a few showers along and east of this
boundary. However, as has been the case the past few days, it
still appears that the greatest rain chances will be east of the
CWA. Low PoPs were carried Wednesday and Wednesday night, mainly
over the southeast quadrant of the forecast area. Cooler
temperatures will advect into the area to round out the work week.
Highs on Thursday and Friday will primarily be in the 40s, with
overnight lows in the upper 20s and lower 30s.

The cooler air will persist through the weekend as a reinforcing
cold front arrives early Saturday. Moisture associated with this
system will be somewhat scant. Thus, no rain chances were included
in the forecast Thursday-Saturday.

Johnson

&&

.AVIATION...
VFR conditions at most place except Memphis, where it is IFR
conditions for low ceilings. There is a break in the rain before
another area of rain moves in late this morning. Left TAFs will
mainly persist precipitation and weather, yet think there will be
periods of no rain. Not sure when so not putting it in TAFs. The
periods of rain should last through Sunday night. Winds will
become gusty this afternoon and evening as winds shift to more
northerly direction.  TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory from 3 PM this afternoon to 3 AM CST Monday for
     Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory from 3 PM this afternoon to 3 AM CST Monday for
     Dunklin-Pemiscot.

MS...Wind Advisory from 3 PM this afternoon to 3 AM CST Monday for
     Coahoma-DeSoto-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica.

TN...Wind Advisory from 3 PM this afternoon to 3 AM CST Monday for
     Crockett-Dyer-Fayette-Haywood-Lake-Lauderdale-Obion-Shelby-
     Tipton.

&&
Hazardous weather outlook, Jan 22, 4:53 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
453 AM CST SUN JAN 22 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
453 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS WILL DEVELOP LATE THIS AFTERNOON...
CONTINUING INTO THE EARLY MORNING HOURS. THIS MAY RESULT IN
HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE
VEHICLES. A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND WEST OF
A BATESVILLE...TO BROWNSVILLE...TO UNION CITY LINE FROM 3 PM THIS
AFTERNOON UNTIL 3 AM MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:45 PM CSTSevere Thunderstorm WarningMEGTallahatchie45 min
Jan 21, 10:52 PM CSTSevere Thunderstorm WarningMEGChickasaw23 min
Jan 21, 11:09 PM CSTSevere Thunderstorm WarningMEGPanola, Quitman38 min
Jan 21, 11:14 PM CSTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha33 min
Jan 21, 11:23 PM CSTSevere Thunderstorm WarningMEGPontotoc22 min
Jan 22, 4:45 AM CSTWind AdvisoryMEGCoahoma, DeSoto, Marshall, Panola, Quitman, Tallahatchie and 2 more22 hr
Jan 22, 11:23 AM CSTRiver Flood WarningMEGLowndes, Monroe5 days

Nearby

River Flood Warnings in Mississippi, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.